Florida, 2018

Tornado in Florida, May 27, 2018

May 27, 2018 · NWS MLB · 1 event in 1 county or zone

The Florida peninsula experienced strong south to southeast flow with Subtropical Storm Alberto far to the west and a strong high pressure over the western Atlantic. These south winds allowed deep tropical moisture from the Caribbean to move across the Florida peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The Florida peninsula experienced strong south to southeast flow with Subtropical Storm Alberto far to the west and a strong high pressure over the western Atlantic. These south winds allowed deep tropical moisture from the Caribbean to move across the Florida peninsula. Some mid-level dry air wrapped itself around the eastern side of Alberto's circulation, which decreased cloud cover across parts of central Florida allowing for daytime heating and instability to increase. Scattered showers and thunderstorms developed during the afternoon and moved towards the coast. One storm became severe in Martin County where it produced a short-lived, weak tornado (landspout).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 27, 9:50 AM EST, 5 hours 14 minutes earlier.

Area forecast discussion, May 27, 9:50 AM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1050 AM EDT Sun May 27 2018

...Gusty Winds in Showers With Low Threat for Tornadoes Today...

.UPDATE...
Strong south to southeast flow continues today as the area
remains sandwiched between Subtropical Storm Alberto over the
eastern Gulf of Mexico and strong high pressure over the western
Atlantic. Alberto continues to exhibit an asymmetrical look with a
significant tongue of dry mid-level air wrapping around its
southern and eastern periphery (notable on latest GOES-16 water
vapor channels and Key West's morning sounding). Some of this dry
air will rotate over the peninsula today and keep precipitation
more showery in nature; however, it will provide some opportunity
for daytime heating and subsequently surface-based discrete
convection. Backed (southeast) near-surface flow will contribute
to a favorable shear environment for convection that forms over
the next several hours. As Alberto continues to lift north, low-
level flow will become more uni-directional (southerly), reducing
the chance for rotation in storms, but increasing the potential
for banded/training convection that could dump several inches of
rain in a short period of time.

Given the opportunity for surface-based heating and strong wind
fields aloft, opted to hoist a Lake Wind Advisory for the expected
breezy conditions over land. Sustained winds between 15 to 20 mph
are expected (closer to 20 along the coast) with frequent gusts of
30 to 35 mph. Higher gusts are expected in convection.

&&

.AVIATION...
Widespread MVFR ceilings (FL010-FL020) continue in a very moist
environment to the east of Alberto. Expect these to lift to low
VFR this afternoon; however, numerous showers and isolated storms
will keep a chance of visibility and ceilings reductions through
late this afternoon. Timing the best opportunities for precip
difficult given fast-moving nature and short-duration of today's
activity. Will provide TEMPOs where possible.

Strong wind fields above the surface will promote breezy winds at
the surface, sustained 15-20 knots with gusts of 25-30 knots
expected outside of convection. Even higher gusts expected in SHRA
and TSRA.

&&

.MARINE...
Today/Tonight...Deteriorating marine conditions this morning into
the remainder of the day with showers and squalls containing wind
gusts of 40 knots and blinding rain. Gradient winds 25 to 30
knots with occasional gusts to gale force offshore. Not a safe day
to be over the open Atlantic waters due to a plethora of hazards
associated with a tropical cyclone off the Florida west coast. A
Small Craft Advisory in effect areawide

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  81  75  85  73 /  80  40  70  50
MCO  82  74  86  73 /  80  40  70  50
MLB  84  75  86  75 /  80  50  70  50
VRB  84  76  86  74 /  80  50  70  50
LEE  82  75  86  74 /  80  40  70  40
SFB  81  74  86  73 /  80  40  70  50
ORL  81  74  86  73 /  80  40  70  50
FPR  83  76  86  74 /  80  50  70  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Monday evening for Coastal Volusia County-
     Indian River-Inland Volusia County-Martin-Northern Brevard
     County-Northern Lake County-Okeechobee-Orange-Osceola-
     Seminole-Southern Brevard County-Southern Lake County-St.
     Lucie.

     Lake Wind Advisory until 9 PM EDT this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

AM...Small Craft Advisory until 10 PM EDT this evening for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm.

     Small Craft Advisory until 8 AM EDT Monday for Sebastian Inlet
     to Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 8 PM EDT Monday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Ulrich/Kelly/Volkmer/Glitto
Hazardous weather outlook, May 27, 9:45 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1045 AM EDT Sun May 27 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-280000-
Flagler Beach to Jupiter Inlet out 60 nm-Volusia-Lake-Orange-
Seminole-Brevard-Osceola-Indian River-Okeechobee-St. Lucie-Martin-
1045 AM EDT Sun May 27 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Squalls containing heavy rain and gusty winds will move northward
across the region through the afternoon. Occasional lightning
strikes and wind gusts up to 50 mph will occur in the stronger
storms. A few storms may contain damaging wind gusts near 60 mph.
Wind shear will support rotating cells and potential for isolated
tornadoes into early this evening. The threat for severe weather
should decrease overnight.

.FLOOD IMPACT...
Conditions remain favorable for heavy rainfall and localized
flooding where any persistent rainbands can set up. Some locations
are experiencing saturated soil due to heavier rains since last
week. Anyone planning travel today should not try to drive through
water of unknown depth on roadways. A Flood Watch Continues through
Monday.

.HIGH WIND IMPACT...
Southeast winds near 20 mph will occasionally gust up to 35 mph away
from showers and storms. This will produce hazardous boating
conditions on the intracoastal waters and inland lakes. A Lake Wind
Advisory is in effect.

.RIP CURRENT IMPACT...
Strong winds and building surf will occur today as Alberto moves
northward over the eastern Gulf of Mexico. Rough surf and strong
currents will be present. Bathers are advised against entering the
water to any floating depth. Do not swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
There is a high likelihood of wind gusts around 35 to 40 knots
over the Atlantic waters as numerous squalls move north across the
marine area as well as over larger lakes and bodies of water of
central Florida.

.WATERSPOUT IMPACT...
Sufficient low level wind shear will support waterspouts over the
adjacent Atlantic waters and large lakes of east central Florida.

.WIND AND SEA IMPACT...
Hazardous boating conditions occurring with southeast winds 20 to 30
knots with occasional gusts to gale force offshore. A Small Craft
Advisory is in effect areawide.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Abundant tropical moisture will continue across the region and a
few periods of showers and lightning storms are expected through
at least Memorial Day.

The main hazard will be a possibility of widespread heavy rainfall,
causing flooding to become more of a concern. Dangerous lightning
strikes, gusty winds will be possible. Boating and beach conditions
will remain hazardous into Monday as well.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if necessary.
Please report rainfall amounts of 3 inches or greater to the National
Weather Service in Melbourne.

SK/JP

In the hours before

Local storm report, May 27, 9:54 AM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1054 AM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND GST     27 ENE PORT CANAVERAL   28.52N 80.17W
05/27/2018  M47.00 MPH       AMZ572             FL   BUOY

            GUST TO 41 KNOTS FROM SSE AT NOAA BUOY 41009.

&&

PG
Special weather statement, May 27, 1:02 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
202 PM EDT SUN MAY 27 2018

FLZ054-058-059-064-271900-
St. Lucie FL-Okeechobee FL-Martin FL-Indian River FL-
202 PM EDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LUCIE...OKEECHOBEE...
SOUTHWESTERN INDIAN RIVER AND WESTERN MARTIN COUNTIES UNTIL 300 PM
EDT...

At 202 PM EDT, Doppler radar was tracking a strong thunderstorm near
Basinger, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Treasure Island, Indiantown, Okeechobee, Fort Drum and Basinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2711 8066 2716 8071 2721 8081 2714 8087
      2722 8095 2722 8097 2730 8100 2733 8105
      2736 8103 2739 8112 2745 8115 2749 8120
      2755 8121 2758 8116 2765 8114 2764 8087
      2766 8087 2763 8054 2696 8045 2696 8061
TIME...MOT...LOC 1802Z 182DEG 32KT 2736 8099

Smith
Special weather statement, May 27, 1:42 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
242 PM EDT SUN MAY 27 2018

FLZ047-053-054-271945-
Southern Brevard County FL-Osceola FL-Indian River FL-
242 PM EDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR INDIAN RIVER...SOUTHERN BREVARD
AND EASTERN OSCEOLA COUNTIES UNTIL 345 PM EDT...

At 239 PM EDT, Doppler radar was tracking a line of strong
thunderstorms south of State Road 60 moving north-northeast at 35
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Sebastian, Vero Beach, and
Fellsmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2766 8038 2765 8073 2764 8110 2835 8107
      2834 8072 2831 8070 2834 8070 2834 8064
      2831 8067 2817 8062 2825 8068 2767 8039
      2767 8038 2816 8062 2816 8061 2834 8063
      2834 8061 2811 8057 2763 8035
TIME...MOT...LOC 1839Z 199DEG 32KT 2771 8100 2766 8074 2740 8053

Bragaw
Special weather statement, May 27, 2:18 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
318 PM EDT SUN MAY 27 2018

FLZ064-271945-
Martin-
318 PM EDT SUN MAY 27 2018

...A STORM WITH THE POTENTIAL OF DEVELOPING FUNNEL CLOUDS WILL AFFECT
EASTERN MARTIN COUNTY...

At 318 PM EDT, a strong thunderstorm was located 7 miles northwest of
North County Airport, or 12 miles southeast of Indiantown, moving
north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stuart, Tequesta, Jupiter Island, Palm City and Hobe Sound.

Local Atmospheric conditions are becoming more favorable for the
possibility of landspout formation. A landspout is a tornado of very
short duration and winds generally less than 60 mph which can cause
minor damage and injuries in its direct path. If this trend
continues, a tornado warning may be issued shortly. Stay tuned to
NOAA weather radio and local media for additional updates and
possible warnings.

LAT...LON 2696 8039 2721 8033 2721 8027 2717 8026
      2720 8026 2722 8023 2721 8026 2724 8028
      2721 8018 2723 8019 2723 8018 2716 8017
      2720 8017 2697 8008 2698 8009 2697 8010
      2696 8015
TIME...MOT...LOC 1918Z 200DEG 21KT 2694 8029

Bragaw
Special weather statement, May 27, 2:54 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
354 PM EDT SUN MAY 27 2018

FLZ064-272030-
Martin-
354 PM EDT SUN MAY 27 2018

...A STORM WITH THE POTENTIAL OF DEVELOPING FUNNEL CLOUDS WILL AFFECT
NORTHEASTERN MARTIN COUNTY...

At 354 PM EDT, a strong thunderstorm was located over Port Salerno,
moving north at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stuart, Jupiter Island, Palm City, Port Salerno and Jensen Beach.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2706 8015 2706 8028 2721 8029 2720 8027
      2717 8026 2720 8026 2722 8022 2721 8026
      2726 8028 2726 8023 2724 8022 2725 8022
      2721 8021 2721 8019 2723 8019 2726 8021
      2726 8020 2710 8013
TIME...MOT...LOC 1954Z 196DEG 25KT 2715 8021

Bragaw

The radar

The Melbourne radar (KMLB), 118 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Martin

When
May 27, 3:04 PM EST to 3:05 PM EST
Where
Martin County, 0.96 mi SE of Salerno
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Property damage
$200
Reported by
Fire Department/Rescue
Coordinates
27.139, -80.190

Per reports, photos and video received from Martin County Fire Rescue, various broadcast media, and social media posts, NWS Melbourne confirmed that a very weak, short-lived tornado (landspout) occurred near the intersection of SE Geraldine Street and SE Railway Avenue in Port Salerno. The tornado, which lasted only a few seconds, was rated as EF-0 (winds near 60 mph). The landspout caused a trampoline to become airborne, where it got stuck in power lines atop a power pole.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747693.